Alert archive / Virginia / Special Weather Statements in 2014

Special Weather Statement, NWS Blacksburg, VA

August 19, 2014Craig County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 19, 2014, 8:40 PM EDT for Craig County, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 8:40 PM EDT (00:40 UTC)
Expired
Aug 19, 2014, 9:45 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA

County Craig County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WWUS81 KRNK 200040
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT TUE AUG 19 2014
 
VAZ018-022-023-200145-
BOTETOURT VA-ROANOKE VA-CRAIG VA-
840 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTH CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 945 PM EDT

* AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
  TRACKING A SMALL...YET STRONG THUNDERSTORM JUST SOUTH OF NEW 
  CASTLE...MOVING TO THE SOUTH AT 5 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  AND ABBOTT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3749 8013 3748 7998 3737 7998 3739 8018
TIME...MOT...LOC 0038Z 18DEG 5KT 3745 8008 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 19, 7:17 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 19, 7:17 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT TUE AUG 19 2014

.SYNOPSIS...
A WEAK STATIONARY FRONT WILL REMAIN IN THE AREA THROUGH THE REST
OF THE WEEK. UPPER LEVEL DISTURBANCES TRACKING EAST AND SOUTHEAST
ACROSS THE BOUNDARY WILL BRING SCATTERED SHOWERS AND STORMS TO THE
REGION EACH DAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 250 PM EDT TUESDAY...

SHOTGUN PATTERN OF SHRA/ISOLATED TSRA CONTINUES LATE THIS AFTERNOON
WITH LOCAL CONVERGENCE ZONES OVER THE SOUTH AND WEST PER MSAS MAKING
FOR A FEW CLUSTERS OF HEAVIER RAINFALL. HOWEVER INSTABILITY RATHER WEAK
WITH ANALYSIS SHOWING CAPES OF ONLY 500-1000 J/KG AND THIS COMBO WITH
DRIER AIR ALOFT SHOULD LIMIT DEEP CONVECTION FOR THE MOST PART INTO
THIS EVENING. STILL APPEARS POCKETS OF HEAVY RAIN THE MAIN CONCERN SO
RUNNING WITH MOSTLY CHANCE POPS INTO THIS EVENING INCLUDING SPOTTY
LIKELY POPS IN THE VERY NEAR TERM WHERE COVERAGE REMAINS BEST.

EXPECT A GRADUAL DECREASE IN COVERAGE AFTER SUNSET WITH RESIDUAL
OUTFLOW AND LOW LEVEL MOISTURE PERHAPS KEEPING LINGERING COVERAGE
AROUND ESPCLY MOUNTAINS INTO LATE EVENING. OTRW WEAK SUBSIDENCE AND
LOSS OF HEATING SHOULD MAKE FOR A PERIOD OF LITTLE POP FROM LATE
EVENING INTO THE EARLY MORNING HOURS BEFORE SHORTWAVE ENERGY FROM THE
NW APPROACHES LATE. GUIDANCE DIFFERING ON TIMING OF ARRIVAL OF THE
LEADING AXIS OF DEEPER MOISTURE BUT MOST SHOW SOME WEAK WESTERN SLOPE
CONVERGENCE AND INSTABILITY TOWARD DAYBREAK. THIS SUPPORTS RETURNING
CHANCE POPS OVER THE FAR WEST LATE BUT LITTLE OUT TOWARD THE BLUE RIDGE
AND POINTS EAST. OTRW MAINLY PC WITH PATCHY FOG AROUND AGAIN AND LOWS
MOSTLY IN THE 60S.

NEXT MID LEVEL WAVE SLIDES EAST AND CROSSES THE REGION FROM THE WEST
UNDER THE NEXT PASSING 5H TROUGH WELL TO THE NORTH WEDNESDAY. BEST
SUPPORT/DYNAMICS SLIPS TO THE NORTH WHILE A TRAILING VORT LOBE WORKS
EAST OF THE BLUE LATER IN THE AFTERNOON. APPEARS BETTER INSTABILITY PER
MORE INSOLATION WOULD SUPPORT SOME SORT OF BROKEN BAND OF SHRA/TSRA
EITHER SLIDING ACROSS OR DEVELOPING ALONG THE BLUE RIDGE AND MOVING
EAST DURING THE AFTERNOON. WITH BETTER HEATING...TRENDING TOWARD THE
SLOWER 12Z ECMWF SOLUTION WHICH WOULD HAVE MOST COVERAGE JUST ARRIVING
IN THE WEST MORNING/EARLY AFTERNOON AND THEN ALONG AND EASTWARD FROM
THE BLUE RIDGE LATER IN THE DAY. HOWEVER WILL HOLD ON GOING ANY HIGHER
THAN DECENT CHANCE POPS AT THIS POINT GIVEN UNCERTAINTY BUT PERHAPS
ENOUGH OF A MID LEVEL JET AND STRONG LAPSE RATES TO SUPPORT AN ISOLATED
SEVERE THREAT MAINLY NORTH/EAST. KEPT HIGHS CLOSER TO THE WARMER MAV
MOS EAST AND A BLEND OF THE MET/MAV AND 2M ECMWF VALUES WEST WHERE
LIKELY MORE CLOUDS/SHRA EARLIER.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 355 PM EDT TUESDAY...

SHORT WAVE IS EXPECTED TO EXIT TO THE EAST DURING THE EVENING AND
SHOULD ALLOW A MAINLY DRY NIGHT FOR THE REGION...ASIDE FROM MAYBE
SOME LINGERING UPSLOPE AIDED SHOWERS IN THE FAR WEST. MOST LIKELY
THIS WAVE WILL BE TAKING AN AREA OF ZONE OF SCATTERED CONVECTION
EAST OF THE FCST AREA BY EVENING...BUT LEFT SOME LOW CHANCE POPS
IN FAR EAST DURING THE EVENING IN CASE THIS SLOWS DOWN. TIMING
SUBTLE WAVES IS TRICKY AND MOST MODELS IMPLY ANOTHER WEAK ONE
COULD ARRIVE BY THURSDAY MORNING TO KEEP SOME LINGERING SHOWERS
AND MAYBE EVEN A THUNDERSTORM IN THE WEST. NAM SOUNDINGS SHOW
CONTINUE INSTABILITY OVERNIGHT SO DONT WANT TO RULE THAT OUT...BUT
MORE SIGNIFICANT WAVE ARRIVES LATE IN THE DAY THURS TO EARLY
EVENING FOR MUCH BETTER CHANCE FOR WIDESPREAD OR ORGANIZED
CONVECTION...MAINLY IN THE WEST BUT SOME ACTIVITY COULD SPREAD
INTO PIEDMONT DESPITE NW FLOW GIVEN UPPER SUPPORT. DONT SEE ENOUGH
INSTABILITY TO SUPPORT MUCH SEVERE THREAT REACHING INTO
AREA...UNLESS TIMING IS A LITTLE FASTER BUT COULD BE ORGANIZED
LINE OR BOW ECHO TYPE STRUCTURES COMING THROUGH OHIO VALLEY AND
INTO WV SO WILL NEED TO KEEP AN EYE ON. MORE CONCERNED ABOUT HIGHRAINFALL
RATES AND SOME AREAS GETTING MORE THAN ONE ROUND OF
SHOWER/THUNDERSTORM ACTIVITY...BUT CONFIDENCE NOT HIGH ENOUGH YET
TO CONSIDER ANY KIND OF HEADLINE FOR FLOOD POTENTIAL....WHICH
WOULD BE CONFINED TO WESTERN SLOPES OF APPALACHIANS.

FRIDAY COULD BE A REPEAT IN SOME REGARDS...BUT AT THIS POINT
UPSTREAM SHORT WAVE NOT LOOKING AS POTENT...IF ANYTHING AT ALL.
STILL COULD BE DIURNAL CONVECTION...AGAIN MAINLY WEST WITH NW
FLOW. AS PATTERN AMPLIFIES...MORE LIKEY FRI NIGHT AND INTO
SAT...BACK DOOR FRONT COULD SNEAK DOWN FROM NORTHEAST...BUT LOOKS
LIKE THAT WILL HOLD OFF UNTIL OVERNIGHT. THUS HAVE KEPT TEMPERATURE
WARM AGAIN FOR FRIDAY BUT STILL UNDER GFS MOS DUE TO LIKELY LOTS
OF CLOUD COVER. TRENDING UP THOUGH FROM PREV FCST SINCE BACK DOOR
FRONT IS EXPECTED AFTER DAY TIME. MAY NOT BE QUITE AS WARM AS
THURSDAY THOUGH...WHERE HAVE LOWER 90S GOING IN EAST WITH MORE
SUNSHINE AND DOWNSLOPE. GOING CLOSER TO ECMWF GUIDANCE FOR HIGHS
BOTH THURS AND FRIDAY AS GFS HAS MID 90S THURSDAY AND LOWER 90S
FRI IN PIEDMONT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 130 PM EDT TUESDAY...

THE WEEKEND THROUGH EARLY NEXT WEEK WILL BE CHARACTERIZED BY THE
BATTLE BETWEEN LARGE UPPER RIDGE TO OUR WEST TRYING TO BUILD INTO
SOUTHERN APPALACHIANS...WHILE TROUGH OFF NEW ENGLAND COAST DEEPENS
WHILE CLOSING OFF AND CONTINUES TO APPEAR THAT IT WILL SET UP CLOSE
ENOUGH TO COAST TO PUSH BACK DOOR FRONT THROUGH AND WELL SOUTH OF
THE AREA THROUGH THE WEEKEND...BEFORE LIKELY WEAKENING AND ALLOWING
MORE INFLUENCE OF THE RIDGE TO BE FELT BY TUES...ESPECIALLY ACROSS
WESTERN PARTS OF THE AREA IF WEAK/SHALLOW BOUNDARY LAYER WEDGE IS IN
PLACE EARLY IN THE DAY BEFORE MIXING OUT OVER THE EAST.  WHILE
SURFACE WEDGE FRONT MAY BE WELL TO THE SOUTH DURING MUCH OF THIS
PERIOD...WITH STRONGEST SOUTHWARD PUSH ON SATURDAY...THE 850
BOUNDARY AND MOST LIKELY TRACK FOR UPPER S/WV ENERGY FROM THE NW IS
LIKELY TO BE RIGHT OVER THE BLACKSBURG FORECAST AREA...AND THUS GOOD
CHANCE FOR SHOWERS/THUNDERSTORMS THROUGH THIS ENTIRE PERIOD.  TIMING
MOST LIKELY WINDOWS REMAINS TRICKY...AS MANY OF THESE WAVES ARE
STRONGLY INFLUENCE BY CONVECTIVE COMPLEXES THAT WILL DEVELOP WELL
UPSTREAM. LIKE THE TRENDS OVERALL THAT 12Z GFS IS TAKING...NOT ONLY
WITH RETURN TO SHARPER AMPLITUDE PATTERN...BUT IDEA OF TWO DISTINCT
WAVES HEADING FOR THE WESTERN PART OF OUR FORECAST AREA...ONE
SATURDAY AND ANOTHER ONE SUNDAY. EXACT TIMES MAY HELP DETERMINE IF
THERE WILL BE ENOUGH INSTABILITY...WHICH WOULD LIKELY BE LIMITED TO
THE FAR WEST NEAR EDGE OF WEDGE BOUNDARY...BUT PERHAPS THE BIGGER
CONCERN IS RAINFALL THAT IS LIKELY TO IMPACT THE SAME AREAS AT LEAST
A COUPLE OF DAYS IN A ROW.

THERE COULD BE ANOTHER WAVE FOR MONDAY...BUT AS RIDGE ATTEMPTS TO
BUILD IN AND TROUGH TO THE EAST AND ASSOCIATED WEDGE WEAKEN WHAT MAY
TEND TO OCCUR IS MORE DIURNAL POP-UP CONVECTION ALONG AND NEAR THE
WESTERN PERIPHERY OF THE WEDGE BOUNDARY IN OUR WESTERN FORECAST AREA
AS THE ATMOS DESTABILIZES MORE. BY TUESDAY THE SUPPORT TO KEEP WEDGE
IN PLACE SHOULD BE WEAKENING AS TROUGH LIFTS AND SFC HIGH SHIFTS
MORE EAST OF THE AREA...AND OVERALL IT LOOKS A LITTLE DRIER...BUT
NOT SURE ALL POPS CAN BE REMOVED.

GIVEN PATTERN WE'VE BEEN IN...REALLY DON'T HAVE CONFIDENCE TO DRY IT
OUT OR WARM IT UP TOO FAST...SO WILL LEAN TOWARD STRONGER INFLUENCE
OF THE WEDGE THROUGH THIS PERIOD AND BETTER CHANCES FOR
PRECIP...WHICH WILL HELP STRENGTHEN THE WEDGE TOO.  UNDERCUT EVEN
COOLER ECMWF A LITTLE BIT FOR HIGHS...WITH A BIT MORE WARMING FOR
TUESDAY. BUT IN THE FAR SOUTHWEST THINGS MAY BE ABLE TO WARM UP VERY
QUICKLY A DAY OR TWO EARLIER THAN THIS IF THE WEDGE CAN BREAK AND
SOME OF THE INFLUENCE OF THE BIG UPPER RIDGE CAN BE REALIZED.  THIS
WILL EVENTUALLY RESULT IN A SIGNIFICANT WARM UP FOR OUR ENTIRE
AREA...BUT AM THINKING IT WILL NOT COME UNTIL MIDDLE OF NEXT WEEK.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
AS OF 700 PM EDT TUESDAY...

STAGNANT WEATHER PATTERN CONTINUES INTO TONIGHT AS CLOSED UPPER
LOW SLOWLY WORKS THROUGH THE GREAT LAKES REGION AND A STALLED
FRONT MEANDERS IN OUR VICINITY AT THE SURFACE. ANOTHER PULSE OF
SHORT WAVE ENERGY IS ROTATING THROUGH THE FLOW AND WILL INTERACT
WITH LOW LEVEL INSTABILITY TO TRIGGER SOME DIURNAL SHOWERS AND
THUNDERSTORMS. RADAR DISPLAYING A FEW STRONG CELLS OVER THE
ALLEGHANY HIGHLANDS AND NORTH CAROLINA FOOTHILLS AT 7P/23Z. THESE
STORMS ARE TRACKING SLOWLY TO THE SOUTHEAST. THE ALLEGHANY
HIGHLAND STORM IS TRACKING TOWARDS KLYH AND COULD IMPACT TRAFFIC
AFTER 9P/1Z FOR A FEW HOURS. IF THIS RAIN DOES MAKE IT TO LYH THIS
EVENING...OVERNIGHT LIFR FOG/LOW CLOUDS LIKELY. ELSEWHERE...CLOUDS
ARE THINNING THIS EVENING BUT WILL OVER TAKE THE AREA THROUGH THE
NIGHT. KEPT MAJORITY OF THE CEILINGS VFR OVERNIGHT BUT WITH A
MOIST BOUNDARY LAYER...ADDED MVFR CLOUDS/PATCHY FOG TOWARDS DAY
BREAK. LOW CLOUDS AND FOG MAY HANG AROUND INTO MID MORNING THEN
LIFT TO VFR BY THE AFTERNOON. WITH MORE SUN...INSTABILITIES WILL
INCREASE WITH SCATTERED THUNDERSTORMS ACTIVITY IN THE AFTERNOON
AND EVENING HOURS. WINDS OVERNIGHT WILL REMAIN LIGHT AND VARIABLE
THEN BECOME SOUTHWEST 6-10KTS DURING THE AFTERNOON.

EXTENDED AVIATION... AVIATION CONDITIONS WILL CONTINUE TO BE
UNSETTLED AND VARIABLE FOR THE NEXT FEW DAYS AS THE PATTERN
REMAINS SLUGGISH WITH WAVES OF ENERGY MOVING THROUGH WITH A LOT OF
MOISTURE TO WORK WITH. THERE WILL BE A DIURNAL FLAVOR TO THINGS
WITH LOW CLOUDS AND FOG AT NIGHT WITH IFR/LIFR THEN SOME AFTERNOON
SHOWERS AND THUNDERSTORMS. BEST CHANCE FOR VFR WILL BE LATE
MORNING TO EARLY AFTERNOON AFTER FOG/LOW CLOUDS BURN OFF AND
BEFORE CONVECTION BEGINS. WILL ALSO HAVE TO WATCH FOR POSSIBILITY
OF CONVECTION DEVELOPING UPSTREAM AND AFFECTING TAF SITES AT
NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF/SK
NEAR TERM...JH
SHORT TERM...SK
LONG TERM...SK
AVIATION...MBS/RCS
Hazardous weather outlook, Aug 19, 3:43 PM EDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT TUE AUG 19 2014

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-201945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
343 PM EDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CLUSTERS OF SHOWERS AND THUNDERSTORMS MAY RESULT IN AREAS OF
LOCALLY HEAVY RAINFALL INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC UPPER LEVEL DISTURBANCES MAY BRING ROUNDS OF SHOWERS AND
STRONGER THUNDERSTORMS CONTAINING HEAVY RAINFALL FROM WEDNESDAY
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-201945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
343 PM EDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY
RAIN WILL BE POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PASSING UPPER LEVEL DISTURBANCES MAY BRING A ROUND OR TWO OF
STRONGER THUNDERSTORMS CONTAINING HEAVY RAINFALL FROM WEDNESDAY
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 4:32 PM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT TUE AUG 19 2014

VAZ011-WVZ044-192130-
GILES VA-MONROE WV-
432 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  EXTREME SOUTHERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR KIMBALLTON...MOVING TO THE SOUTHEAST AT
  15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...
  PEMBROKE...
  PEARISBURG...
  NARROWS...
  MOUNTAIN LAKE...
  AND KIMBALLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3734 8044 3731 8043 3727 8051 3726 8057
      3722 8067 3721 8069 3736 8085 3747 8069
TIME...MOT...LOC 2028Z 314DEG 12KT 3739 8071

RAB
Special weather statement, Aug 19, 4:36 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT TUE AUG 19 2014

VAZ020-192130-
BATH VA-
436 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BURNSVILLE...MOVING TO THE SOUTHEAST AT
  15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WARM SPRINGS...
  MILLBORO...
  YOST...
  NIMROD HALL...
  AND BURNSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3811 7948 3810 7949 3809 7949 3809 7948
      3808 7948 3803 7951 3793 7961 3788 7965
      3814 7989 3823 7972
TIME...MOT...LOC 2034Z 314DEG 11KT 3815 7971

RAB
Special weather statement, Aug 19, 5:46 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT TUE AUG 19 2014

VAZ019-020-023-024-192245-
BATH VA-ALLEGHANY VA-BOTETOURT VA-ROCKBRIDGE VA-
546 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL AND EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VESUVIUS...TO
  CARLOOVER...TO JUST NORTH OF COVINGTON...MOVING TO THE SOUTHEAST AT 25 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 30 MPH WILL
  ALSO BE POSSIBLE WITH THESE THUNDERSTORMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  COLLIERSTOWN...
  BUENA VISTA CITY...
  COVINGTON CITY...
  AND CLIFTON FORGE CITY.

THIS INCLUDES VMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3798 7930 3792 7919 3789 7915 3786 7915
      3780 7918 3779 7920 3781 7923 3779 7927
      3766 7935 3762 7943 3761 8000 3794 8008
      3800 8000
TIME...MOT...LOC 2141Z 312DEG 20KT 3793 7914 3790 7991

RAB
Special weather statement, Aug 19, 6:09 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT TUE AUG 19 2014

NCZ003-VAZ032-192315-
SURRY NC-PATRICK VA-
609 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROARING GAP
  TO NEAR ARARAT...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY
  HEAVY RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  MOUNTAIN PARK...
  DOBSON...
  BOTTOM...
  AND WESTFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3629 8087 3633 8087 3634 8090 3636 8091
      3637 8093 3641 8096 3642 8096 3644 8097
      3656 8068 3656 8061 3659 8061 3662 8054
      3651 8044 3645 8045 3627 8086
TIME...MOT...LOC 2207Z 253DEG 16KT 3644 8092 3662 8052

RAB
Special weather statement, Aug 19, 7:24 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT TUE AUG 19 2014

NCZ019-020-200030-
YADKIN NC-WILKES NC-
724 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 830 PM EDT

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BOONVILLE...MOVING TO THE SOUTHEAST AT
  25 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM. WIND
  GUSTS TO 30 MPH ARE ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...
  BOONVILLE...
  RONDA...
  HUNTSVILLE...
  AND LONE HICKORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3605 8080 3623 8118 3638 8097 3635 8090
      3633 8087 3624 8087 3625 8081 3625 8080
      3627 8078 3626 8075 3628 8074 3627 8073
      3627 8068 3625 8067 3626 8065 3617 8044
      3614 8044 3612 8046 3611 8051 3605 8050
TIME...MOT...LOC 2321Z 309DEG 20KT 3624 8070

RAB
Special weather statement, Aug 19, 8:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT TUE AUG 19 2014

VAZ018-022-023-200145-
BOTETOURT VA-ROANOKE VA-CRAIG VA-
840 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTH CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 945 PM EDT

* AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A SMALL...YET STRONG THUNDERSTORM JUST SOUTH OF NEW
  CASTLE...MOVING TO THE SOUTH AT 5 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  AND ABBOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3749 8013 3748 7998 3737 7998 3739 8018
TIME...MOT...LOC 0038Z 18DEG 5KT 3745 8008

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:18 PM EDTSpecial Weather StatementRNKBedford42 min
Aug 20, 2:35 PM EDTSpecial Weather StatementRNKPittsylvania25 min
Aug 19, 8:06 PM EDTAreal Flood AdvisoryRNKWilkes114 min

Nearby

Special Weather Statements in Virginia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.